New Jersey, 2009

Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009

August 2 to 4, 2009 · NWS PHI · 7 events in 5 counties and zones

A cold front arriving from the west late in the day on the 2nd moved into a warm and moist air mass, which resulted in thunderstorms across the area with torrential rainfall. Hunterdon County reported the worst damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front arriving from the west late in the day on the 2nd moved into a warm and moist air mass, which resulted in thunderstorms across the area with torrential rainfall. Hunterdon County reported the worst damage. Flooding occurred from Mercer and Hunterdon Counties northeast through Morris and Middlesex Counties. Doppler Radar storm total estimates average 1.5 to 3.0 inches across the region, most of which fell within one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 9:19 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 2, 9:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1019 AM EDT SUN AUG 2 2009

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH THROUGH THE REGION TODAY. A COLD
FRONT WILL THEN COME DOWN FROM THE NORTHWEST AND CROSS THE REGION
TONIGHT BEFORE STALLING TO THE SOUTH. ANOTHER COLD FRONT IS
EXPECTED TO CROSS THE AREA ON WEDNESDAY AND MIGHT MAKE IT A BIT
FARTHER SOUTH INTO DELMARVA THAN ITS PREDECESSORS BEFORE
DISSIPATING. THIS WOULD PERMIT A HIGH PRESSURE SYSTEM TO BUILD
DEEPER INTO THE MIDDLE ATLANTIC STATES FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST MSAS ANALYSIS SHOWS A VERY STRONG THETA-E RIDGE EXTENDING
THROUGH DELMARVA. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
TRAVERSING THE CWA ALREADY TODAY DROPPING A COPIOUS AMOUNT OF
RAINFALL AND PLENTY OF CG LIGHTNING. PWATS ARE GREATER THAN 1.75 INCHES
BASED OFF THE KLWX 12Z SOUNDING.

OTHERWISE, MODELS CORRECTLY SHOWED A WEAK SHORT WAVE OVER THE AREA
WHICH HELPED THE INITIATION OF THIS MORNINGS SHOWERS AND TSTMS.
MEANWHILE, ANOTHER AREA OF SHOWERS AND TSTMS WAS MOVING EAST FROM
WV AND KY. THIS WAS ASSOCIATED WITH A BETTER ORGANIZED SHORT WAVE
ALOFT. ALTHOUGH MODEL TIMING ON THE SHORT WAVES IS NOT IN CLOSE
AGREEMENT, THERE WAS ENOUGH TO GIVE ME CONFIDENCE THAT THERE WILL
BE CONTINUED SHOWERS AND TSTMS INTO THIS EVENING. A COLD FRONT
SHOULD MOVE THROUGH FROM THE WEST TONIGHT, PUSHING ALL THE SHOWERS
AND TSTMS OUT TO SEA.

SPC HAS ALSO PLACED THE AREA UNDER A SLIGHT RISK DUE TO THE
INSTABILITY AND OUR POSITION VS THE UPPER JET LIFTING OUT TO THE
NW.

FCST TEMPS WERE GENERALLY CLOSER TO THE MET THAN THE MAV.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE MOVES OVER THE AREA, BUT WE REMAIN IN WEAK CYCLONIC
FLOW ALOFT. FOR NOW I WENT WITH A DRY FORECAST, BUT IF ANY
SHORTWAVES MOVE THROUGH ALOFT, ISOLATED TSTMS COULD FORM MONDAY
AFTN.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THERE IS INCREASED CHANCE OF THUNDERSTORMS ON TUESDAY AS THE NEXT
COLD FRONT APPROACHES. FROM WEDNESDAY DAY INTO THURSDAY NIGHT WE
KEPT A NORTHWEST TO SOUTHEAST POP GRADIENT BECAUSE OF THE FORECAST
LOCATION AND THEN PROXIMITY OF THE FRONT TO OUR CWA. WE WENT DRY
EVERYWHERE FRIDAY AND SATURDAY WITH DRY NW FLOW ALOFT.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

WELL, THE TAFS GOT COMPLICATED IN A HURRY THIS MORNING AS THERE ARE
SEVERAL FACTORS THAT ARE COMING INTO PLAY.  FIRST, LATEST RADAR
IMAGERY SHOWS SHOWERS AND THUNDERSTORMS IN ERN PA AND DOWN TOWARDS
WASHINGTON DC.  THE STORMS IN ERN PA ARE OBVIOUSLY, THE MORE
IMMEDIATE THREAT AND HAD TO INCLUDE VCTS AND TSRA AT KRDG AND VCTS
AT KABE.  NOT SURE HOW FAR EAST THESE STORMS WILL GET OR IF THE
STORMS NEAR DC WILL EVENTUALLY IMPACT THE PHILLY METRO TERMINALS.
THE NEXT CONCERN IS THE LOW CLOUDS AND FOG THAT ARE BEGINNING TO
AFFECT PORTIONS OF THE REGION.  MOST LOCATIONS WITH THE EXCEPTION OF
KABE AND KRDG HAVE IFR TO LIFR CIGS THIS MORNING.  MOST AREAS STILL
HAVE MVFR VSBYS, BUT IT APPEARS THAT SOME IFR AND EVEN LIFR VSBYS
MAY FOLLOW AS WELL.  THE LOW CLOUDS AND FOG SHOULD BURN OFF SHORTLY
AFTER DAYBREAK.  THEN, MORE WIDESPREAD SHOWERS AND TSRA ARE EXPECTED
LATER THIS MORNING AND INTO THE AFTN.  THE LATEST GUIDANCE APPEARS
THERE MAY BE A BREAK LATER IN THE AFTN BEFORE MORE SHOWERS AND
STORMS IN THE EVENING.  THIS IS A LOW CONFIDENCE FCST WRT THE TIMING
OF THE PRECIP AS MUCH OF THIS FCST IS BEING INFLUENCED BY UPPER
LEVEL DISTURBANCES AND EACH COMPUTER MODEL HANDLES THEM
DIFFERENTLY.  THERE IS ALSO THE POTENTIAL FOR VERY HEAVY RAIN WITH
ANY OF THE THUNDERSTORMS.  HOWEVER, IT DOES APPEAR THAT VFR CONDS
WILL GENERALLY BE PREVALENT OUTSIDE OF ANY SHWRS/TSRA WHERE MVFR AND
IFR WILL CERTAINLY BE THE RULE.  OVERALL, NOT THE BEST DAY TO BE
FLYING IN THE LOCAL AREA.

OUTLOOK...
THE UNSETTLED WEATHER PATTERN WILL CONTINUE FOR MONDAY THROUGH
WEDNESDAY, WITH A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.  HOWEVER, IT APPEARS THAT SHOWERS AND
THUNDERSTORMS MAY BE MORE ORGANIZED BY WEDNESDAY AS ANOTHER CDFNT
APPROACHES THE REGION.

&&

.MARINE...
SEVERAL WEATHER FEATURES WILL IMPACT THE AREA TODAY AS SEVERAL UPPER
LEVEL DISTURBANCES AND FRONTAL BOUNDARIES BRING UNSETTLED WX TO THE
AREA.  THE LATEST MDLS  BRINGS A SFC LOW AND UPPER LEVEL SYSTEM
THROUGH OUR AREA THIS AFTN INTO TONIGHT.  HOWEVER, THE GFS IS
STRONGER WITH THE SFC LOW BY THE TIME IT REACHES THE CSTL WATERS
OVERNIGHT TONIGHT.  AS A RESULT, THE WAVEWATCH, WHICH IS BASED ON
THE GFS INDICATES SOME POTENTIAL FOR SCA WITH 5 FT SEAS TONIGHT.
HOWEVER, NONE OF THE OTHER MODELS ARE AS ROBUST WITH THIS LOW AND
WITH A MARGINAL CASE FOR SCA, WILL HOLD OFF ATTM AND CONTINUE TO
MONITOR THE SITUATION.  HIGH PRESSURE WILL THEN BUILD IN FOR MONDAY
THROUGH MIDWEEK.  ANOTHER COLD FRONT WILL APPROACH THE REGION ABOUT
WEDNESDAY.  IT APPEARS THAT WINDS AND SEAS OUTSIDE OF TSTMS WILL
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA MONDAY THROUGH MIDWEEK.

&&

.HYDROLOGY...
RAINFALL IS EXPECTED TO BE 1 TO 2 INCHES AND GRIDDED FLASH FLOOD
GUIDANCE SHOWS SOME AREAS IN THE NEWLY ISSUED WATCH NOT EVEN
NEEDING 1 INCH IN AN HOUR OR 2 INCHES IN 3 HOURS. RAINFALL RATES
FROM SOME SHOWERS AND TSTMS SHOULD REACH 2 INCHES AN HOUR.
THEREFORE THE FLASH FLOOD WATCH WAS ISSUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ054-055-060>062-
     067>071.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ001-007>010-012-
     013-015-017>019.
DE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ008.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...HEAVENER/STAUBER
SHORT TERM...STAUBER
LONG TERM...GIGI/STAUBER
AVIATION...NIERENBERG
MARINE...NIERENBERG
HYDROLOGY...
Hazardous weather outlook, Aug 2, 1:43 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 AM EDT SUN AUG 2 2009

DEZ001-MDZ008-NJZ001-007>010-012-013-015-017>019-PAZ054-055-060>062-
067>071-031000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
243 AM EDT SUN AUG 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. ANY THUNDERSTORMS COULD HAVE
STRONG GUSTY WINDS, VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ014-024>026-031000-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE REGION
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002-003-MDZ012-015-019-020-NJZ016-020>023-027-031000-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE
REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-031000-
DELAWARE BEACHES-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE
REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY COULD HAVE STRONG GUSTY WINDS AND VERY HEAVY
RAINFALL AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RNS

In the hours before

Special weather statement, Aug 2, 6:00 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
700 AM EDT SUN AUG 2 2009

NJZ015-019-PAZ067>071-021200-
BUCKS PA-CHESTER PA-DELAWARE PA-MERCER NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
700 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...CHESTER...
DELAWARE...MERCER...MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 700 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF PHILADELPHIA...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WYNCOTE...CHESTNUT HILL
AROUND 715 AM...JENKINTOWN...BRYN ATHYN AROUND 730 AM...WOODBOURNE...
FEASTERVILLE AROUND 745 AM...WOODSIDE AND YARDLEY AROUND 800 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

RNS
Special weather statement, Aug 2, 7:00 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 AM EDT SUN AUG 2 2009

NJZ010-012>015-019-020-026-021300-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-MERCER NJ-MIDDLESEX NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOMERSET NJ-WESTERN MONMOUTH NJ-
800 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BURLINGTON...
MERCER...MIDDLESEX...MONMOUTH...NORTHERN OCEAN AND SOUTHERN SOMERSET
COUNTIES...

AT 758 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF TRENTON...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR CLOVERHILL AROUND 805 AM...
EDINBURG...WINDSOR...PRINCETON JUNCTION...PRINCETON AROUND 810 AM...
KINGSTON...ROCKY HILL...IMLAYSTOWN...BELLE MEAD AROUND 815 AM AND
HIGHTSTOWN AROUND 820 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG
Special weather statement, Aug 2, 7:46 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
846 AM EDT SUN AUG 2 2009

PAZ060-067-070-021445-
BERKS PA-CHESTER PA-DELAWARE PA-
846 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT BERKS...CHESTER AND DELAWARE
COUNTIES...

AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR GLEN ROY...WOMELSDORF AROUND
920 AM...MOUNT VERNON...ROBESONIA...STRAUSSTOWN AROUND 925 AM...
ATGLEN...HOMEVILLE...OXFORD...WERNERSVILLE AROUND 930 AM AND
COCHRANVILLE AROUND 935 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IF THE THUNDERSTORM MAINTAINS ITS CURRENT RAINFALL INTENSITY, IT MAY
BECOME NECESSARY TO ISSUE A FLASH FLOOD WARNING.

STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE WITH THIS STORM AT THE
LEAST. THIS STORM IS STILL SHOWING INDICATIONS OF BEING SEVERE AND
IT ALSO MAY BECOME NECESSARY TO ISSUE A SEVERE THUNDERSTORM WARNING.

EXPECT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG
Local storm report, Aug 2, 8:20 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 AM EDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     TSTM WND GST     2 NW EWING              40.29N 74.83W
08/02/2009  E64.00 MPH       MERCER             NJ   EMERGENCY MNGR

            64 MPH WIND GUST WAS MEASURED AT TRENTON/MERCER COUNTY
            AIRPORT. A COUPLE OF PLANES WERE FLIPPED ON THEIR SIDE
            AND THERE WAS DAMAGE TO A HANGAR.

&&

ROBERTSON
Special weather statement, Aug 2, 8:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
946 AM EDT SUN AUG 2 2009

DEZ001-MDZ008-012-NJZ016-017-PAZ060-067-068-070-021545-
BERKS PA-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-KENT MD-
MONTGOMERY PA-NEW CASTLE DE-SALEM NJ-
946 AM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CECIL...CHESTER...
DELAWARE...GLOUCESTER...KENT...MONTGOMERY...NEW CASTLE AND SALEM
COUNTIES...

AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
READING TO 21 MILES WEST OF ELKTON TO 23 MILES SOUTHWEST OF
MIDDLETOWN...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
ROCK SPRINGS...RICHARDSMERE...MORGNEC...KENNEDYVILLE AROUND 950 AM...
LORANE...WEST NOTTINGHAM...ELVERSON...ATGLEN AROUND 955 AM...
BIRDSBORO AND MOUNT VERNON AROUND 1000 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ADDITIONAL FLASH FLOOD WARNINGS MAY BECOME NECESSARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

TFG
Local storm report, Aug 2, 10:12 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     TSTM WND GST     2 NW EWING              40.29N 74.83W
08/02/2009  E64.00 MPH       MERCER             NJ   EMERGENCY MNGR

            64 MPH WIND GUST WAS MEASURED AT TRENTON/MERCER COUNTY
            AIRPORT. A COUPLE OF PLANES WERE FLIPPED ON THEIR SIDE
            AND THERE WAS DAMAGE TO A HANGAR.

1020 AM     TSTM WND DMG     PERRYVILLE              39.57N 76.07W
08/02/2009                   CECIL              MD   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN PERRYVILLE.

1035 AM     FLASH FLOOD      OXFORD                  39.79N 75.98W
08/02/2009                   CHESTER            PA   EMERGENCY MNGR

            ROADWAY FLOODING IN OXFORD.

1100 AM     HAIL             WILMINGTON              39.73N 75.53W
08/02/2009  E0.50 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            DIME SIZE HAIL IN WILMINGTON.

1100 AM     TSTM WND DMG     WILMINGTON MANOR        39.73N 75.53W
08/02/2009                   NEW CASTLE         DE   TRAINED SPOTTER

            SMALL BRANCHES DOWN IN WILMINGTON.

&&

HEAVENER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Hunterdon

When
August 2, 11:00 AM EST to 7:00 PM EST
Where
Hunterdon County, Califon to 1.35 mi SSW of Fairmount
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Newspaper
Coordinates
40.730, -74.830

Thunderstorms with torrential downpours caused considerable flash flooding of smaller streams and led to flooding along the South Branch of the Raritan River. Numerous roads were flooded and three bridges had to be closed. Hardest hit were Clinton and Tewksbury Township.

In Clinton, the Beaver Brook flooded for the second time this summer. It flooded Main Street, East Main Street, Lehigh Street and Old Highway 22. Some stores and their basements were flooded. The flooding brook carried benches, newspaper bins, garbage dumpsters and even a couple of cars. More than two dozen basements were flooded. In Clinton Township, Camp Carr was evacuated. In Tewksbury Township, the Rockaway Creek (which exceeded its banks by 100 feet) flooded basements on Water Street. In Califon Borough, basement flooding as flooding along Main Street and Old Califon Road occurred. In Readington Township, along the South Branch of the Raraitan River, flooding was reported in the Stanton area.

The biggest public property toll occurred to three bridges in the northern part of the county. In Tewksbury Township, the Water Street Bridge between Longview Road and County Route 639 was expected to be closed for repairs for up to five months. The Guinea Hollow Road Bridge was expected to be closed for up to 10 weeks after a wall collapsed. In Lebanon Tonwship, the Buffalo Hollow Road Bridge between Poplar Road and New Jersey State Route 31 was also closed for about three weeks.

Event precipitation totals included 4.35 inches in Califon, 3.62 inches in Annandale, 3.51 inches in High Bridge, 3.45 inches in Clinton and 2.48 inches in Flemington.

Flash Flood, Mercer

When
August 2, 11:20 AM EST to 7:01 PM EST
Where
Mercer County, 0.25 mi S of Lawrenceville to 0.56 mi NE of Mercerville
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.296, -74.731

Thunderstorms with torrential downpours damaged a home in Hamilton Township, flooded and closed U.S. Route 206 in Lawrence Township and caused flooding along the Assunpink Creek. In Hamilton Township, a home on Evergreen Avenue became structurally unsound after its basement foundation collapsed. Several other homes in the area also had flooded basements. In Lawrence Township, U.S. Route 206 was flooded near Notre Dame High School. The Assunpink Creek at Trenton was above its 8.5 foot flood stage from 312 p.m. EDT through 801 p.m. EDT on the 2nd. It crested at 8.96 feet at 630 p.m. EDT. Event totals included 3.54 inches in Lawrence Township, 2.51 inches in Hamilton Township and 2.15 inches in Hightstown.

Flash Flood, Somerset

When
August 2, 11:30 AM EST to 7:00 PM EST
Where
Somerset County, 0.91 mi SSE of Pluckemin to 0.25 mi SSW of Port Reading Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.638, -74.623

Thunderstorms with torrential downpours caused flash flooding of smaller streams and led to flooding along the North Branch of the Raritan River as well as parts of the Millstone River. Several roads were flooded and closed. In Bridgewater Township, Chambers Brook flooded. Several roads in the township were closed and a few water rescues were performed. Roads were also flooded and closed in Manville, Bedminster and Bound Brook. Event precipitation totals included 3.52 inches in Pottersville, 1.92 inches in Bridgewater, 1.90 inches in Bound Brook, 1.71 inches in Bridgewater, 1.68 inches in Somerville and 1.48 inches in Bernards Township.

Flash Flood, Middlesex

When
August 2, 12:00 PM EST to 2:00 PM EST
Where
Middlesex County, 0.77 mi ESE of East Brunswick to 0.9 mi SSE of East Brunswick
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.447, -74.386

Thunderstorms with heavy rain caused Daily's Pond to overflow into streets in South River. Flooding was also reported along New Jersey State Route 18 in East Brunswick. A Skywarn spotter reported 1.38 inches of rain that fell within 20 minutes in Edison. Storm totals included 1.59 inches in New Brunswick, 1.52 inches in Middlesex and 1.46 inches in New Brunswick.

Flash Flood, Morris

When
August 2, 12:00 PM EST to 2:00 PM EST
Where
Morris County, Parsippany to 0.87 mi NW of Morris Plains
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.850, -74.420

Thunderstorms with torrential downpours caused considerable poor drainage flooding as well as flooding of some of the smaller streams in eastern Morris County. Roadways had as much as five feet of water on them from Morris Plains northeast through Parsippany. One motorist was trapped in their car. Storm totals included 2.48 inches in Morris Township, 2.37 inches in Mendham Township, 2.26 inches in Parsippany and 1.90 inches in Boonton.

Flood, Hunterdon

When
August 2, 12:53 PM EST to August 3, 1:11 PM EST
Where
Hunterdon County, 1.08 mi SE of Sunnyside to 1.31 mi S of Sunnyside
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.567, -74.868

Runoff from the heavy rain in Hunterdon County led to flooding along the sections of the South Branch of the Raritan River. The South Branch of the Raritan River at Stanton was above its 8 foot flood stage from 153 p.m. EDT on the 2nd through 211 p.m. EDT on the 3rd. It crested at 11.17 feet at 5 p.m. EDT on the 2nd.

Flood, Somerset

When
August 2, 3:44 PM EST to August 4, 12:15 AM EST
Where
Somerset County, 1 mi S of Griggstown to 1.16 mi NNW of South Branch
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.436, -74.621

Runoff from the torrential downpours, especially in Mercer and Hunterdon Counties caused river flooding that lasted into August 4th. The Millstone River at Griggstown was above its 10 foot flood stage from 550 p.m. EDT on the 2nd through 115 a.m. EDT on the 4th. It crested at 11.96 feet at 745 a.m. EDT on the 3rd. The North Branch of the Raritan River at North Branch was above its 12.3 foot flood stage from 653 p.m. EDT through 1108 p.m. EDT on the 2nd. It crested at 13.04 feet at 915 p.m. EDT. Farther downstream at its confluence point, the North Branch of the Raritan River at the village of South Branch was above its 7 foot flood stage from 444 p.m. EDT on the 2nd through 610 a.m. EDT on the 3rd. It crested at 8.77 feet at 2 a.m. EDT on the 3rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193433, 193432, 193434, 193412, 193414, 193436, 193435.